Department of Neurology

Depakote and GABA

Q: For nearly a year, I've taken Depakote to control myoclonic seizures. Since starting on this medication, I've been having trouble with impaired short-term memory, sluggishness of thought, and a feeling of being slightly sedated. In researching the subject, I've learned that Depakote increases the availability of the same neurotransmiter (gamma aminobutyric acid) as anti-anxiety medications like Xanax and Valium. In what ways are these drugs -- and their felt effects -- similar or dissimilar? Is the link between Depakote and this problem causal or coincidental?

By the way, great job on the website; it's a real find! I hope you have the time and the resources to keep it going.


A: GABA (gamma-amino butyric acid) is the major inhibitory substance in the brain. It reduces the activity of nerves by causing opening of chloride channels. Drugs that work at the GABA receptor complex, including drugs like Valium, can inhibit memory. At high levels, sodium valproate (Depakote) can inhibit GABA-transaminase, the enzyme responsible for breaking down GABA, thereby increasing GABA brain levels. However, at commonly used levels of sodium valproate, it does not appear that this is the major way sodium valproate works. Sodium valproate also has many other effects on nerves, including the ability to prevent them from firing too rapidly. This property also occurs in other medications like phenytoin (Dilantin) and carbamazepine (Tegretol).

Any antiepileptic drug can cause cognitive or memory impairment and sedation. These side effects vary from person to person. Although sodium valproate is a well established therapy for myoclonic seizures, there may be other alternative medications for you. You should discuss this with your physician.

Return to Question Page